Louisville has experienced a dramatic increase in overdoses in recent weeks, and health department officials attribute the rise to heroin users mixing a lethal combination of drugs. Along with this alarming increase, city officials are urging the family members of addicts to obtain overdose drugs and undergo training.
According to the Louisville Metro Police Department, first responders had to administer the overdose drug Naloxone 43 times in the first 12 days of March, amounting to a 165 percent jump from the 26 times the drug had to be used in all of February. Naloxone was administered only seven times in January.
Through March 9, Louisville has witnessed 34 overdose deaths that appear to be related to heroin, nearly tripling to 13 deaths that were reported in this period last year. In 2014, there were 105 heroin overdose deaths in Jefferson County, which was the most in Kentucky and more than the next four highest counties combined. The number of heroin-related overdose deaths in Louisville increased to 124 in 2015.
Jefferson County Coroner Dr. Barbara Weakley-Jones suspects that the recent increase is due to users mixing heroin with other drugs to amplify its potency, with lethal effects. While toxicology reports are not yet complete for the overdose deaths in February and March, Weakley-Jones says that in the last quarter of 2015 and in January, her department saw an increasing number of instances in which the drugs fentanyl and gabapentin were present in the bloodstream. Fentanyl is a synthetic opioid that is similar to morphine, and gabapentin — also known by the brand name Neurontin — is commonly used to control seizures.
Dr. Sarah Moyer, the interim director of the Louisville Metro Department of Public Health, said in a press release that heroin is particularly dangerous because “the potency is always changing.”
“Every time someone injects heroin they run the risk of overdosing and dying,” said Moyer. “Family members and friends of those using drugs should direct their loved ones to the Louisville Metro Syringe Exchange, where their loved ones can get safe injection supplies, access to the medical system, and referral to drug treatment.”
The department’s press release also promoted the Kentucky Harm Reduction Coalition’s distribution of free Naloxone kits and free training they provide to addicts and their loved ones. Their next training is Tuesday from 1 to 3:30 p.m. at the health department at 400 E. Gray St.
Last year, figures provided by the Metro Emergency Management Agency showed that naloxone — also known by its brand name Narcan — had been used to combat 635 heroin overdoses from July to the middle of November.